MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / VORTEX PORT; PORT & CATHETER, IMPLANTED

ANGIODYNAMICS ANGIODYNAMICS / VORTEX PORT; PORT & CATHETER, IMPLANTED
Catalog Number H787MPP5SAT0
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/28/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The (b)(6) 2017 angiodynamics complaint report was reviewed for the vortex port product family and the failure mode "catheter fractured." no adverse trend was identified.As received, the catheter tubing and 5f lock were detached from the port.Visual inspection the of port was performed using magnification.The port was received with 0.5cm of the catheter tubing still attached to the port outlet tube.The catheter was fractured at the end of the outlet tube.The fractured end was jagged.The port septum had multiple needle punctures consistent with the report that the port was in situ and used for 3 years.The 0 cm mark of the catheter tubing was connected to the port outlet tube and the distal end of the catheter tubing was cut at a 45° angle at the 15 cm mark.The fracture in the catheter occurred at the 0.5cm mark.When the catheter tubing is aligned with the port body there is a natural curve/bend as it exits the outlet tubing (approximately 20-30° angle).This, and the jagged nature of the tubing ends support that the fracture of the catheter tubing was likely due to a flex failure.Dimensional inspection: a cross-section view of the catheter did not show any out-of-round or thin wall issues.Dimensions of the catheter tubing were taken at the fracture and distal tip locations: both the catheter id and od were within specification.The end user hospital's reported complaint description is confirmed.The port device was returned with catheter tubing fractured at the connection to the port outlet tube.When the catheter tubing is aligned with the port body there is a natural curve/bend as it exits the outlet tubing (approximately 20-30° angle).While a definitive root cause for this event could not be determined, the angle of the catheter as it exits the locking collar and the jagged perpendicular appearance of the fracture support that the fracture of the catheter tubing was likely due to a flexural fatigue failure.Movement of the port within the pocket during the 33 months in situ likely contributed to the flexural failure.(pr17246).
 
Event or Problem Description
As reported via voluntary user medwatch # (b)(4): "preoperative diagnosis: port-a-cath malfunction w/separation of catheter from port; physician removed port and catheter that was broken at the point the catheter and port attach.Physican/surgeon want the port to be examined to find out if it was defective.Port is approximately 3 years old and was placed at another hospital 3 years ago.Postoperative diagnosis: port-a-cath malfunction with separation of catheter from port; port had been successful until 2 days ago when it could not be used by the home health nurse.The patient was brought to the emergency room; a peripheral iv was started and he was given his immunoglobulin without difficulty.Subsequently, he presented to surgeons clinic where review of x-ray demonstrated that the catheter was actually no longer attached to the port, explaining the malfunction." port originally placed (b)(6) 2014.Was removed on (b)(6) 2017.Port has been returned to angiodynamics for evaluation.

Brand Name
ANGIODYNAMICS / VORTEX PORT
Common Device Name
PORT & CATHETER, IMPLANTED
Manufacturer (Section D)
ANGIODYNAMICS
one horizon way
manchester GA 31816
MDR Report Key7005880
Report Number1056436-2017-00124
Device Sequence Number11052034
Product Code LJT
UDI-Device IdentifierH787MPP5SAT0
UDI-PublicH787MPP5SAT0
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K033473
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2017
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Risk Manager
Type of Report Initial
Report Date (Section B) 11/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other Health Care Professional
Device Expiration Date11/01/2016
Device Catalogue NumberH787MPP5SAT0
Device Lot Number607098
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/31/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2017
Initial Report FDA Received Date11/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age6 YR